Tags

Type your tag names separated by a space and hit enter

[Follow-up of a 16-year-old adolescent with early-onset schizophrenia and catatonic symptoms].
Encephale. 2013 May; 39 Suppl 1:S29-35.E

Abstract

INTRODUCTION

The aim of this paper is to underline the need of a systematic monitoring (1) of atypical antipsychotics and (2) of catatonic symptoms in child psychiatry. We present in this paper the clinical history of a 16-year-old adolescent inpatient needing a prescription of atypical antipsychotic drug. We present the most relevant results of our clinical monitoring over 7 months.

CASE REPORT

A 16-year-old Caucasian male adolescent, by the name of Paul, was admitted in August 2009 to an Adolescent University Psychiatry Unit for an acute psychotic disorder. On admission, he presented paranoid delusion, auditory hallucinations and impulsive movements. The score on the Bush-Francis Catatonia Rating Scale (BFCRS) was 17 (the threshold score for the diagnosis of catatonic symptoms is 2). Laboratory tests showed the lack of blood toxic levels, creatine phosphokinase (CPK) level was 684 IU/L. Paul was treated with clonazepam (0.05 mg/kg/d). This particular day was considered to be day #1 of the clinical drug monitoring. Immediately after, regular follow-up of catatonic symptoms was performed. On day #15, the CPK level returned to normal with improvement of clinical catatonia but with still a score of 4 on the BFCRS scale. Auditory hallucinations and delusion persisted. Risperidone treatment was begun (1mg/d and 1.5mg/d after 24 hours), associated with oral clonazepam (0.05 mg/kg/d). On day #17, after 48 hours of improvement of delusion, the catatonic symptoms rapidly worsened. Risperidone was stopped; Paul was transferred to intensive care where he was treated with clonazepam IV (0.1mg/kg/d). The score on BFCRS scale was 20, Paul presented no fever and the CPK level was below 170 IU/L. The diagnosis was a relapse of the catatonic episode, which was caused by the administration of risperidone. On day #24, no improvement in the state of catatonia was obtained. The treatment was changed with the following combination of medicine: clonazepam (0.1mg/kg/d)-lorazepam (5mg/d)-carbamazepine (10mg/kg/d). With this combination, the state of catatonia improved quickly and on day #31, he was transferred to the adolescent psychiatry unit. However, delusion and hallucinations persisted; a treatment with olanzapine was started at 5mg/d and then progressively increased to 20mg/d for 10 days. On day #115, after 3 months with olanzapine, no improvement of the hallucinatory and delusional symptoms was observed; the diagnosis of early-onset refractory schizophrenia was established. The Therapeutic Drug Monitoring (TDM) confirmed the good compliance; clozapine was introduced and progressively increased up to 250 mg/d. On day #199, after 3 months under clozapine (250 mg/d), the speech was coherent and delusion was rare. During this period, no relapse of the catatonic state was observed.

DISCUSSION

In this case, the BFCRS scale was sensitive to catatonic symptom diagnosis. CPK levels vary differently for each atypical antipsychotic and are not a specific complication indicator. In complex cases, the TDM seems useful when choosing atypical antipsychotics.

CONCLUSION

The association of two benzodiazepines (clonazepam-lorazepam) with carbamazepin allowed the improvement of catatonic symptoms. Plasma levels of atypical antipsychotics helped the practitioner in deciding the type of care required: plasma levels confirmed the patient's treatment adherence and thus reinforced the choice of clozapine.

Authors+Show Affiliations

Service universitaire de psychiatrie de l'enfant et de l'adolescent, hôpitaux pédiatriques de Nice, CHU Lenval, 57, avenue de la Californie, 06200 Nice, France. ml.menard@hotmail.frNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

fre

PubMed ID

23219595

Citation

Menard, M-L, et al. "[Follow-up of a 16-year-old Adolescent With Early-onset Schizophrenia and Catatonic Symptoms]." L'Encephale, vol. 39 Suppl 1, 2013, pp. S29-35.
Menard ML, Yagoubi F, Drici M, et al. [Follow-up of a 16-year-old adolescent with early-onset schizophrenia and catatonic symptoms]. Encephale. 2013;39 Suppl 1:S29-35.
Menard, M. L., Yagoubi, F., Drici, M., Lavrut, T., & Askenazy, F. (2013). [Follow-up of a 16-year-old adolescent with early-onset schizophrenia and catatonic symptoms]. L'Encephale, 39 Suppl 1, S29-35. https://doi.org/10.1016/j.encep.2012.08.007
Menard ML, et al. [Follow-up of a 16-year-old Adolescent With Early-onset Schizophrenia and Catatonic Symptoms]. Encephale. 2013;39 Suppl 1:S29-35. PubMed PMID: 23219595.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - [Follow-up of a 16-year-old adolescent with early-onset schizophrenia and catatonic symptoms]. AU - Menard,M-L, AU - Yagoubi,F, AU - Drici,M, AU - Lavrut,T, AU - Askenazy,F, Y1 - 2012/12/06/ PY - 2012/04/06/received PY - 2012/08/06/accepted PY - 2012/12/11/entrez PY - 2012/12/12/pubmed PY - 2014/2/25/medline SP - S29 EP - 35 JF - L'Encephale JO - Encephale VL - 39 Suppl 1 N2 - INTRODUCTION: The aim of this paper is to underline the need of a systematic monitoring (1) of atypical antipsychotics and (2) of catatonic symptoms in child psychiatry. We present in this paper the clinical history of a 16-year-old adolescent inpatient needing a prescription of atypical antipsychotic drug. We present the most relevant results of our clinical monitoring over 7 months. CASE REPORT: A 16-year-old Caucasian male adolescent, by the name of Paul, was admitted in August 2009 to an Adolescent University Psychiatry Unit for an acute psychotic disorder. On admission, he presented paranoid delusion, auditory hallucinations and impulsive movements. The score on the Bush-Francis Catatonia Rating Scale (BFCRS) was 17 (the threshold score for the diagnosis of catatonic symptoms is 2). Laboratory tests showed the lack of blood toxic levels, creatine phosphokinase (CPK) level was 684 IU/L. Paul was treated with clonazepam (0.05 mg/kg/d). This particular day was considered to be day #1 of the clinical drug monitoring. Immediately after, regular follow-up of catatonic symptoms was performed. On day #15, the CPK level returned to normal with improvement of clinical catatonia but with still a score of 4 on the BFCRS scale. Auditory hallucinations and delusion persisted. Risperidone treatment was begun (1mg/d and 1.5mg/d after 24 hours), associated with oral clonazepam (0.05 mg/kg/d). On day #17, after 48 hours of improvement of delusion, the catatonic symptoms rapidly worsened. Risperidone was stopped; Paul was transferred to intensive care where he was treated with clonazepam IV (0.1mg/kg/d). The score on BFCRS scale was 20, Paul presented no fever and the CPK level was below 170 IU/L. The diagnosis was a relapse of the catatonic episode, which was caused by the administration of risperidone. On day #24, no improvement in the state of catatonia was obtained. The treatment was changed with the following combination of medicine: clonazepam (0.1mg/kg/d)-lorazepam (5mg/d)-carbamazepine (10mg/kg/d). With this combination, the state of catatonia improved quickly and on day #31, he was transferred to the adolescent psychiatry unit. However, delusion and hallucinations persisted; a treatment with olanzapine was started at 5mg/d and then progressively increased to 20mg/d for 10 days. On day #115, after 3 months with olanzapine, no improvement of the hallucinatory and delusional symptoms was observed; the diagnosis of early-onset refractory schizophrenia was established. The Therapeutic Drug Monitoring (TDM) confirmed the good compliance; clozapine was introduced and progressively increased up to 250 mg/d. On day #199, after 3 months under clozapine (250 mg/d), the speech was coherent and delusion was rare. During this period, no relapse of the catatonic state was observed. DISCUSSION: In this case, the BFCRS scale was sensitive to catatonic symptom diagnosis. CPK levels vary differently for each atypical antipsychotic and are not a specific complication indicator. In complex cases, the TDM seems useful when choosing atypical antipsychotics. CONCLUSION: The association of two benzodiazepines (clonazepam-lorazepam) with carbamazepin allowed the improvement of catatonic symptoms. Plasma levels of atypical antipsychotics helped the practitioner in deciding the type of care required: plasma levels confirmed the patient's treatment adherence and thus reinforced the choice of clozapine. SN - 0013-7006 UR - https://www.unboundmedicine.com/medline/citation/23219595/[Follow_up_of_a_16_year_old_adolescent_with_early_onset_schizophrenia_and_catatonic_symptoms]_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0013-7006(12)00223-0 DB - PRIME DP - Unbound Medicine ER -